Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Amarillo, TX

August 16, 20084 counties in Texas

NWS Amarillo, TX issued this flash flood warning at Aug 16, 2008, 9:56 AM CDT for 4 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 9:56 AM CDT (14:56 UTC)
Expired
Aug 16, 2008, 3:45 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 2.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KAMA 161456
FFWAMA
TXC011-065-129-179-162045-
/O.NEW.KAMA.FF.W.0010.080816T1456Z-080816T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
956 AM CDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CLAUDE...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PANHANDLE...
  NORTHERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PAMPA...

* UNTIL 345 PM CDT

* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS DRIFTING TO THE SOUTHWEST OVER THE WARNED AREA. 
DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL HAS FALLEN WITHIN 
AN HOUR ACROSS PORTIONS OF SOUTHERN CARSON AND GRAY COUNTIES. DUE TO 
THE VERY SLOW MOVEMENT OF THESE STORMS...HEAVY RAINFALL IS POSSIBLE 
DURING THE REMAINDER OF THE MORNING AND INTO THE AFTERNOON ACROSS 
THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  MCCLELLAN...WHITE DEER...SKELLYTOWN...MCLEAN...LEFORS AND KINGSMILL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.

LAT...LON 3509 10161 3562 10161 3562 10054 3557 10055
      3557 10054 3494 10054

$$

CLK
1 follow-up statement
000 
WGUS74 KAMA 162004
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT SAT AUG 16 2008

TXC011-065-129-179-162045-
/O.CON.KAMA.FF.W.0010.000000T0000Z-080816T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX-
304 PM CDT SAT AUG 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHERN DONLEY...NORTHERN ARMSTRONG...GRAY AND CARSON COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE SHOWERS 
AND THUNDERSTORMS MOVING ACROSS MUCH OF CARSON...GRAY...AND DONLEY 
COUNTIES. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER COVERING 
SOME OF THE AREA ROADS WITH WATER 1.5 FEET DEEP IN SPOTS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE DEER...
SKELLYTOWN...PAMPA...LEFORS AND KINGSMILL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.

LAT...LON 3509 10161 3562 10161 3562 10054 3557 10055
      3557 10054 3494 10054

$$

CLK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 5:53 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 5:53 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
553 AM CDT SAT AUG 16 2008

.AVIATION...
ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST
ACROSS THE NORTHERN TEXAS PANHANDLE EARLY THIS MORNING. BELIEVE THESE
WILL BE EAST OF THE DHT AND GUY TAF SITES BY THE TIME THIS FORECAST
GOES INTO AFFECT...BUT AM NOT SURE THAT A THUNDERSTORM FROM THIS
COMPLEX WILL AFFECT THE AMA TAF SITE THIS MORNING. MY GUESS IS THAT
THE ATMOSPHERE IS PRETTY WELL WORKED OVER NEAR THE AMA TAF SITE...SO
ANY THUNDERSTORMS MAY DECREASE TO JUST SHOWERS BY THE TIME THEY REACH
AMA. MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR THIS EVENING AS
THE ATMOSPHERE REMAINS UNSTABLE AND SEVERAL UPPER LEVEL DISTURBANCES
ROTATE AROUND THE MAIN UPPER LEVEL LOW OVER NORTHWEST COLORADO.
OCCASIONAL LOW CLOUDS...ESPECIALLY NEAR THE SHOWERS AND STORMS WILL
BE FOUND AT THE TAF SITES THROUGH THIS FORECAST.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT SAT AUG 16 2008/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTH CENTRAL TEXAS
PANHANDLE THIS MORNING WITH ADDITIONAL SHOWERS AND STORMS DEVELOPING
ACROSS THE OK PANHANDLE AND MOVING SOUTHEAST. UPPER LOW OVER CENTERED
OVER NW COLORADO WILL CONTINUE TO SLOWLY MOVE SOUTHEAST AND IS FORECAST
TO BE CENTERED OVER THE TX PANHANDLE BY MONDAY...BEFORE MOVING SOUTHEAST
OF THE AREA ON TUESDAY. GRADUAL DRYING AND WARMER CONDITIONS EXPECTED
BY MIDWEEK. UNTIL THEN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE LIKELY ACROSS ALL OF THE PANHANDLES WITH LOCALLY HEAVY RAINFALL.
EARLY THIS MORNING...HEREFORD HAS RECEIVED OVER 3 INCHES OF RAIN. EXACT
LOCATION AND TIMING OF SHOWERS AND THUNDERSTORMS WILL BE CHALLENGING...
BUT SEVERAL COMPLEXES OF STORMS WILL MOVE ACROSS THE AREA BETWEEN NOW
AND MONDAY. A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE PANHANDLES
UNTIL MONDAY MORNING. UNSEASONABLY COOL TEMPS WILL RESULT DUE TO THE
RAIN AND CLOUD COVER AND ALSO DUE TO THE COLD CORE LOW THAT WILL REMAIN
IN THE VICINITY THROUGH MONDAY. GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON TEMPS AND WERE FOLLOWED CLOSELY.

FIRE WEATHER...
VERY LOW FIRE WEATHER CONCERNS EXPECTED FOR THE NEXT SEVERAL DAYS DUE
TO MOIST AND RELATIVELY COOL CONDITIONS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/09
Hazardous weather outlook, Aug 16, 6:02 AM CDT, 3 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
602 AM CDT SAT AUG 16 2008

OKZ001>003-TXZ001>020-161800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
602 AM CDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT MONDAY.

THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. AN UNSTABLE ATMOSPHERE WILL INTERACT WITH
ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT
WILL BE LOCALIZED FLOODING OR FLASH FLOODING. HOWEVER...DUE TO THE
FAVORABLE WIND SHEAR ALOFT...SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH
WEDNESDAY NIGHT. LOCALIZED FLOODING OR FLASH FLOODING WILL STILL
BE POSSIBLE DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE. ALSO...
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH
FLOODING.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

GOEHRING

In the hours before

Local storm report, Aug 16, 7:24 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 AM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0723 AM     FLASH FLOOD      HEREFORD                34.82N 102.40W
08/16/2008                   DEAF SMITH         TX   FIRE DEPT/RESCUE

            RESCUES BEING MADE FOR PEOPLE CAUGHT IN LOW SPOTS ON
            U.S. HIGHWAY 60 EAST OF HEREFORD.

&&

EVENT NUMBER AMA0800859

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:50 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham55 min
Aug 15, 10:44 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
Aug 15, 11:31 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall59 min
Aug 15, 11:52 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham53 min
Aug 16, 12:26 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall34 min
Aug 16, 12:28 AM CDTAreal Flood AdvisoryAMADeaf Smith4 hr
Aug 16, 3:29 AM CDTFlash Flood WarningAMADeaf Smith6 hr
Aug 16, 9:30 AM CDTAreal Flood WarningAMADeaf Smith8 hr
Aug 16, 1:18 PM CDTAreal Flood AdvisoryAMAPotter, Randall6 hr
Aug 16, 3:58 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Wheeler3 hr
Aug 16, 5:33 PM CDTAreal Flood WarningAMADeaf Smith, Randall10 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.